Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On a spectral property of Jacobi matrices

Author: S. Kupin
Translated by:
Journal: Proc. Amer. Math. Soc. 132 (2004), 1377-1383
MSC (2000): Primary 47B36; Secondary 42C05
Published electronically: December 12, 2003
MathSciNet review: 2053342
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $J$ be a Jacobi matrix with elements $b_k$ on the main diagonal and elements $a_k$ on the auxiliary ones. We suppose that $J$ is a compact perturbation of the free Jacobi matrix. In this case the essential spectrum of $J$ coincides with $[-2,2]$, and its discrete spectrum is a union of two sequences $\{x^\pm_j\}, x^+_j>2, x^-_j<-2$, tending to $\pm2$. We denote sequences $\{a_{k+1}-a_k\}$ and $\{a_{k+1}+a_{k-1}-2a_k\}$ by $\partial a$ and $\partial^2 a$, respectively.

The main result of the note is the following theorem.

Theorem.     Let $J$ be a Jacobi matrix described above and $\sigma$ be its spectral measure. Then $a-1,b\in l^4, \partial^2 a,\partial^2 b \in l^2$ if and only if

\begin{displaymath}{i)} \int^2_{-2} \log \sigma'(x) (4-x^2)^{5/2}\, dx>-\infty,\qquad {ii)} \sum_j(x^\pm_j\mp2)^{7/2}<\infty. \end{displaymath}

References [Enhancements On Off] (What's this?)

  • 1. K. Case, Orthogonal polynomials from the viewpoint of scattering theory, J. Mathematical Phys. 15 (1974), 2166-2174. MR 50:6342
  • 2. K. Case, Orthogonal polynomials, II, J. Mathematical Phys. 16 (1975), 1435-1440. MR 56:2008
  • 3. S. Denisov, On the Nevai's conjecture and Rakhmanov's theorem for Jacobi matrices, preprint.
  • 4. R. Killip and B. Simon, Sum rules for Jacobi matrices and their applications to spectral theory, Annals of Math. (2) 158 (2003), 253-321.
  • 5. A. Laptev, S. Naboko, and O. Safronov, On new relations between spectral properties of Jacobi matrices and their coefficients, to appear.
  • 6. S. Molchanov, M. Novitskii, and B. Vainberg, First KdV integrals and absolutely continuous spectrum for 1-D Schrödinger operator, Comm. Math. Phys. 216 (2001), no. 1, 195-213. MR 2001k:35259
  • 7. O. Safronov, The spectral measure of a Jacobi matrix in terms of the Fourier transform of the perturbation, submitted.
  • 8. B. Simon and A. Zlatos, Sum rules and the Szego condition for orthogonal polynomials on the real line, submitted.
  • 9. G. Teschl, Jacobi operators and completely integrable nonlinear lattices, Mathematical Surveys and Monographs, 72, Amer. Math. Soc., Providence, RI, 2000. MR 2001b:39019

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47B36, 42C05

Retrieve articles in all journals with MSC (2000): 47B36, 42C05

Additional Information

S. Kupin
Affiliation: Department of Mathematics, Box 1917, Brown University, Providence, Rhode Island 02912

Keywords: Jacobi matrices, sum rules
Received by editor(s): October 25, 2002
Published electronically: December 12, 2003
Communicated by: Andreas Seeger
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society